A Caltech Library Service

Von Neumann-Morgenstern solution social choice functions: An impossibility theorem

Ferejohn, John A. and McKelvey, Richard D. (1983) Von Neumann-Morgenstern solution social choice functions: An impossibility theorem. Journal of Economic Theory, 29 (1). pp. 109-119. ISSN 0022-0531. doi:10.1016/0022-0531(83)90125-4.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


Recent literature has made significant progress in characterizing those social choice functions that can arise, or be “implemented,” as the equilibria of an underlying noncooperative game. This paper studies the implementability of social choice functions via cooperative games. Specifically, we show that if a social choice function arises, in each environment, as a Von Neumann-Morgenstern solution of an underlying cooperative game, whose dominance structure is monotonic and neutral, then the social choice function is essentially oligarchic, in exactly the same sense that “core” selecting choice functions are oligarchic.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1983 Published by Elsevier. Received 8 April 1980, Revised 6 July 1981.
Issue or Number:1
Classification Code:Journal of Economic Literature. Classification Numbers: 025,024.
Record Number:CaltechAUTHORS:20180720-161533135
Persistent URL:
Official Citation:John A Ferejohn, Richard D McKelvey, Von Neumann-Morgenstern solution social choice functions: An impossibility theorem, Journal of Economic Theory, Volume 29, Issue 1, 1983, Pages 109-119, ISSN 0022-0531, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:88104
Deposited By: George Porter
Deposited On:23 Jul 2018 22:35
Last Modified:16 Nov 2021 00:23

Repository Staff Only: item control page